Kentucky, 2004

Flash Flooding and Flooding in Kentucky, February 5 to 9, 2004

February 5 to 9, 2004 · NWS JKL · 29 events in 21 counties and zones

A rain event that lasted from February 5th through the 7th cause widespread flooding of area highways and secondary roads. The rain caused flash flooding for many areas at onset, and as the rain continued, the flooding became a widespread and long lived flooding event for several locations.

Where it happened

Every event with a place to put it; 29 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
29

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS JKL wrote it up.

A rain event that lasted from February 5th through the 7th cause widespread flooding of area highways and secondary roads. The rain caused flash flooding for many areas at onset, and as the rain continued, the flooding became a widespread and long lived flooding event for several locations. Many businesses, schools, and churches closed because countless roads were completely submerged in water across the area. In some cases, as in Estill and Wayne Counties, the flooding lasted for days, well after the rain had ended.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Jackson, KY wrote its last area forecast discussion before the first event at Feb 5, 6:51 AM EST, 7 hours 9 minutes earlier.

Area forecast discussion, Feb 5, 6:51 AM EST, 7 hours 9 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE JACKSON KY
651 AM EST THU FEB 5 2004

.DISCUSSION...

BIGGEST CHANGE THIS PACKAGE WAS THE ADDITION OF THE REMAINDER OF THE
CWA TO THE FLOOD WATCH RUNNING FROM THIS AFTERNOON THROUGH FRIDAY AT
NOON. INITIAL THOUGHT WAS TO EXPAND EASTWARD ONLY TO
JOHNSON...MAGOIFFIN...BREATHITT...PERRY...LESLIE...BELL COUNTY
LINE...BUT SURROUNDING CWA/S ISSUANCES...IN ADDITION TO SOME
UNCERTAINTY...ESPECIALLY WITH CONVECTION QPF TONIGHT...FEEL COVERING
ALL BASES A VERY GOOD IDEA.

BIGGEST DIFFERENCE IN QPF FORECAST BTWN GFS AND THE MESOETA APPEARS
TO BE THE PRESENCE OF DOWNSLOPE FORCING THAT IS PROMINENT IN THE
MESOETA. DESPITE THE FACT THAT THE MESOETA DOES GENERALLY HANDLE
THESE HIGH RES LOW LEVEL FEATURES BETTER THAN THE GFS...FEEL THAT
THE WINDOW OF OPPORTUNITY IF A BIT SMALL WHEN YOU CONSIDER ANY
UNCERTAINTY...AND DESPITE A HINDRANCE TO QPF IN THE EAST AND
SOUTHEASTERN CWA TONIGHT...FRONTAL PASSAGE QPF STILL WARRANT THE
CONCERN OF EXCESSIVE QPF COME EARLY IN THE MORNING ON FRIDAY.
ESPECIALLY WITH THE INTRODUCTION OF THE POSSIBILITY OF SOME ELEVATED
CONVECTION GIVEN FORECAST SOUNDINGS...THAT ALSO INCLUDE PW WELL OVER
AN INCH AHEAD OF THE FRONT. THIS...COMBINED WITH MUCH HIGHER GFS QPF
HAS LED TO A BLEND FOR THIS PACKAGE. THIS MESHES WELL WITH HPC
DISCUSSION THIS MORNING AS WELL. GFS ILLUSTRATES A GOOD BAND OF 1.75
TO 3.25 INCHES OF PRECIP ACROSS THE CWA THROUGH 18Z FRIDAY...THE
MESOETA 1.5 TO 0.7 INCHES THROUGH 18Z FRIDAY...AND THE HPC QPF
ILLUSTRATES THE BLEND AS 1.5 TO 1.75 INCHES IN THE EASTERN CWA AND
GREATER THAN 2.5 INCHES IN THE WESTERN CWA THROUGH 18Z ON FRIDAY.
BIGGEST QPF SHOT WILL COME BTWN 00 AND 12Z FRIDAY...WITH FRONTAL
PASSAGE...WHEN CHANCE FOR ANY CONVECTION WILL BE BEST AS WELL.

HAVE INTRODUCED THE POSSIBILITY OF THE SLIGHT CHANCE FOR IP OR
FREEZING RAIN AT ONSET AGAIN THIS PACKAGE...LIMITED TO THE NORTHERN
TWO ZONES...GENERALLY NORTH AND NORTHEAST OF BREATHITT COUNTY.
DURATION WILL BE VERY SHORT GIVEN FORECAST SOUNDING. FEEL THERE IS
PROBABLY A BETTER CHANCE FOR IP AS OPPOSED TO THE FREEZING
RAIN...BUT BOTH ARE INCLUDED. WITH THE ONSET OF PRECIP A LITTLE
UNSURE...FELT IT WOULD BEST SERVE EVERYONE TO INCLUDE THE SLIGHT
CHANCE OF THE FROZEN PRECIP...DESPITE THE FACT THAT THE ONSET OF
PRECIP...AND GOOD FROZEN PRECIP ENVIRONMENT ONLY LINE UP FOR A VERY
SHORT TIME...WITH SOME UNCERTAINTY THERE.

WINDS REMAIN A CONCERN TONIGHT...BUT LESS SO. LOOKS AS THOUGH MOST
LLJ ENERGY IS NOW EXPECTED TO PASS A BIT FURTHER TO THE
WEST...SPARING THE HIGHER ELEVATIONS OF FAR EASTERN KENTUCKY FROM
THE BRUNT OF IT/S ENERGY. HOWEVER...THIS STILL WARRANTS WATCHING...

&&

.PREVIOUS DISCUSSIONS...

1108 PM EST WED FEB 4 2004

IR AND WV SAT IMAGERY SHOW HIGH CLOUDS BEGINNING TO ENCROACH ON
WESTERN BOUNDARY OF FA. LIGHT EAST WINDS PROVIDING ENOUGH DOWNSLOPE
THOUGH TO PROVIDE SOME ERROSION TO CLOUD SHIELD AS IT MOVES INTO
AREA. CLOUDS WILL BE ON THE INCREASE OVERNIGHT...BUT LOOKS LIKE THIS
WILL BE SLOWER THEN EARLIER FORECAST. ADDITIONAL RADIATIONAL COOLING
OVERNIGHT WILL LEAD TO MORNING TEMPERATURES A TAD COLDER THEN IN
EARLIER PACKAGE.

UPDATE ALREADY OUT...ADJUSTED SKY WORDING AND REDUCED TEMPERATURES
ALL ZONES ROUGHLY ONE CATEGORY COOLER.
&&

610 PM EST WED FEB 4 2004

NEXT SYSTEM CURRENTLY COMING TOGETHER OVER THE MIDDLE OF THE NATION.
THE ETA SEEMS TO BE MORE CONSISTENT IN ITS FORECAST OF THE SURFACE
FEATURES...WITH THE AVN HAVING OVER TIME COMING AROUND MORE TOWARD
THE ETA SOLUTION. HAVE TILTED THE FORECAST IN FAVOR OF THE ETA. THE
ETA ALSO TENDS TO HAVE A BETTER IDEA OF TERRAIN INFLUENCES.

WITH THIS SAID...EXPECT INITIAL RAIN TO OVERSPREAD THE AREA ON
THURSDAY. GREATEST THREAT OF HEAVY RAIN IS OVER OUR WESTERN COUNTIES
ON THURSDAY NIGHT. FAVORABLE PATTERN EXISTS AT ALL LEVELS OF THE
ATMOSPHERE FOR A HEAVY RAINFALL EVENT...WITH PLENTY OF MOISTURE
FLOWING NORTH OFF THE GULF OF MEXICO ON A STRONG LOW LEVEL
JET...DIVERGENCE ALOFT ON RIGHT SIDE OF ANTICYCLONIC UPPER
JET...WITH A LONG BROAD SOUTHWEST FLOW AT UPPER LEVELS BRINGING DEEP
MOISTURE ALOFT. HAVE ISSUED A FLOOD WATCH FOR OUR WESTERN COUNTIES
FOR THURSDAY NIGHT AND FRIDAY MORNING. OVER THE EASTERN PORTION OF
THE AREA...THE BIG LIMITING FACTOR IS STRONG DOWNSLOPE FLOW IN THE
LOWER LEVELS. THINK THAT THE EAST WILL SEE RAIN...BUT AMOUNTS WILL
BE HELD DOWN CONSIDERABLY BY 50 TO 70 KT JET CROSSING THE MOUNTAINS.
THE DOWNSLOPE INFLUENCE STARTS TO SUBSIDE BY FRIDAY MORNING AS THE
FRONT APPROACHES. THERE IS STILL SOME POTENTIAL FOR HEAVY RAINFALL
ON FROM AROUND DAWN INTO THE DAY FRIDAY IN THE EAST...BUT SINCE THIS
IS BEYOND 36 HOURS...HAVE OPTED TO CONTINUE HANDLING IT WITH AN ESF
PRODUCT IN THIS PACKAGE. THINK THAT IT WILL BE DURING THE DAY FRIDAY
BEFORE ENOUGH RAINFALL OCCURS IN THE EAST TO CAUSE PROBLEMS.

ANY REMAINING WIDESPREAD RAIN WILL TAPER OFF ON FRIDAY AS THE FRONT
AND SUPPORT PASS BY. ONLY CHANCE POPS REMAIN BY FRIDAY NIGHT.

ACTIVE PATTERN CONTINUES INTO THE EXTENDED.  A SERIES OF WELL
DEFINED SHORTWAVES IN CYCLONIC FLOW ON BACKSIDE OF DEPARTING SYSTEM
WILL KEEP PRECIP CHANCES FOR SAT INTO EARLY SUNDAY.  THEN...HIGH
AMPLITUDE POSITIVE TILT WESTERN TROUGH SETS UP...NOT PROGRESSING
UNTIL NORTHERN STREAM ENERGY ASSISTS...BUT PLACING MORE ZONAL/HIGH
PRESS OVER THE REGION FOR SUN/MON...AND ANOTHER STORM SYSTEM ACROSS
THE EASTERN US FOR TUE/WED.  GFS AND ETA IN GOOD AGREEMENT FOR THE
MID RANGE.

RAIN WILL CHANGE OVER TO SNOW BY SAT MORNING...AND TEMPERATURES FOR
THE REMAINDER OF THE WEEKEND WILL BE HARD PRESSED TO GET MORE THAN A
COUPLE OF DEGREES ABOVE FREEZING.  FAVORED UPSLOPE AREAS HAVE THE
POTENTIAL OF ACCUMULATING SNOWS WITH EXTENDED PERIOD OF NW
FLOW...LOW LEVEL MOISTURE...AND UPPER DISTURBANCES.  WENT BELOW GUID
FOR HIGHS SAT AND SUN...WITH COLD THERMAL PROFILE AND PERSISTENT
CLOUD COVER.  PRECIP CHANCES REENTER THE PICTURE FOR TUESDAY AND
WEDNESDAY.

1010 AM EST WED FEB 4 2004

JUST SENT AN UPDATE FOR SKY CONDITION IN 1ST AND 2ND PERIODS. LOW
CLOUDS WERE STILL SOCKED IN OVER MOST AREAS AT 10 AM...AND WANTED TO
EXPRESS SOMETHING OTHER THAN PARTLY CLOUDY FOR THE CHARACTER OF THE
ENTIRE DAY. THE LOW CLOUDS WERE STARTING TO BREAK UP IN OUR SW
COUNTIES...AND THIS TREND WILL CONTINUE NORTHEASTWARD TODAY.
HOWEVER...HIGH CLOUDS WILL CONTINUE TO STREAM OVERHEAD IN VARYING
DEGREES OF THICKNESS. TRIED TO EXPRESS THIS IN THE ZFP WITH AS FEW
WORDS AS POSSIBLE...BUT THE WORDING IS A BIT NONTYPICAL. ALSO WENT
WITH MOSTLY CLOUDY FOR TONIGHT...THINKING THAT THERE WILL BE ENOUGH
IN THE WAY OF HIGH CLOUDS TO BLOCK OUT STARS MOST OF THE TIME...SO
THAT MOSTLY CLOUDY SHOULD SUFFICE FOR THE CHARACTER OF THE NIGHT.

558 AM EST WED FEB 4 2004

EXTRA NOTE BEFORE DEPARTURE...LOOKS AS THOUGH THE 06 GFS HAS COME IN
WITH A SLIGHTLY DIFFERENT QPF LAYOUT...MOSTLY DUE TO A SHIFT IN SFC
LOW TRACK AND STRENGTH OF EASTERN RIDGING. VALUES NOW LOWER IN THE
SOUTHERN CWA...WHERE THEY HAD BEEN ABOUT 3 INCHES...NOW RUNNING
CLOSER TO 2.5 INCHES. IN THE NORTH...QPF RUNNING A BIT HIGHER
NOW...UP FROM AROUND 1 INCH IN THE 00Z RUN...TO AROUND 1.5 INCHES IN
THE LATEST. ONSET OF HEAVIEST RAIN STILL LOOKS TO BE BETWEEN 00Z AND
06Z...PLENTY OF LEAD TIME IF DECISION IS MADE AT UPDATE OR ZONE
ISSUANCE THIS AFTERNOON IF NEED IS MADE.

CONSISTENCY OF THE GFS SOLUTION HAS MADE IT THE MODEL OF CHOICE THIS
TIME AROUND...AND GIVEN HPC DISCUSSION...AND MESOETA CONTINUING TO
EVOLVE IN THE LATEST RUNS. OF OBVIOUS AND MAIN CONCERN IS THE HEAVY
RAIN POTENTIAL FOR TOMORROW AFTERNOON AND MAINLY TOMORROW NIGHT.
DESPITE SLIGHT WIGGLES IN THE GFS SOLUTION...THE GIST HAS BEEN THAT
EASTERN KENTUCKY WILL SEE MORE RAIN THAN IT CAN HANDLE....BUT HAVE
SLOWED DOWN THE ONSET OF PRECIP A BIT. QPF/S RANGING FROM OVER 3
INCHES IN THE FAR SOUTHEASTERN ZONES...TO AROUND 1 INCH IN THE FAR
NORTH. FLASH FLOODING LOOKS AS THOUGH IT WILL BE AN ISSUE...WITH THE
ONSET OF THE HEAVIEST RAIN AFTER 00Z FRIDAY AND INTO THE OVERNIGHT
HOURS. GIVEN CURRENT FFG...FEEL THAT THE BEST CHANCE FOR PROBLEMS
WITH THIS SYSTEM WILL BE SOUTH OF 402...BUT CHANCES FOR FF PROBLEMS
WILL EXIST EVERYWHERE SOUTH OF I64. COLLABORATION WITH SURROUNDING
OFFICES LEAD TO THE CONCLUSION...THAT WITH THE HEAVIEST RAINFALL
HOLDING OFF UNTIL THE ARRIVAL OF THE SFC LOW IN CENTRAL KENTUCKY
BTWN 00Z AND 06Z FRIDAY...THAT HOLDING OFF ON A WATCH AT THIS TIME
WOULD BE WISE. THIS SHOULD ALLOW FOR THE REQUIRED LEAD TIME COMBINED
WITH A BIT MORE CONFIDENCE IN THE TRACK OF THE SFC LOW AND
ASSOCIATED JET FORCING. ALSO OF CONCERN...IS INSTABILITY THAT WORKS
ALL THE WAY INTO CENTRAL TENN LATE FRIDAY NIGHT COULD WORK TO CHOKE
MOISTURE FLUX...AND SUBSEQUENTLY EFFECT QPF AMOUNTS AND OR TIMING.
THESE ISSUES SHOULD HOPEFULLY BE RESOLVED THROUGH THE 12Z RUNS...AS
IT LOOKS AS THOUGH MESOETA IS TRENDING SFC LOW TRACK
SOUTH...HOPEFULLY FORETELLING AGREEMENT IN THE NEAR FUTURE.

ALSO WORTH WATCHING IS SLIGHT CHANCE OF SOME OF THIS PRECIP STARTING
AS SOME FREEZING RAIN. ELECTED TO GO WITH FREEZING RAIN OR RAIN AS
OPPOSED TO SNOW GIVEN FORECAST SOUNDINGS HOLDING STRONG TO WARM
LAYER...ALL THE WAY UNTIL SFC TEMPS WARM ABOVE FREEZING. SHOULD NOT
SEE SIGNIFICANT ICE PROBLEMS...ESPECIALLY CONSIDERING LOW PW AND
FORCING DURING PRIME FREEZING RAIN ENVIRONMENT EXISTENCE...AND WARM
TEMPS TODAY BRINGING IMPORTANT SURFACE TEMPS UP.

ANOTHER ISSUE DEFINITELY WORTH WATCHING IS THE AFOREMENTIONED JET
ENERGY 00Z THROUGH 12Z FRIDAY. 850H WINDS ON THE ORDER OF AROUND 65
KNOTS...ESPECIALLY BY 06Z FRIDAY OVER THE SOUTHEASTERN MOUNTAIN
COUNTIES...MAY WARRANT ADVISORY CONCERN. AGAIN THOUGH...A BIT OUT OF
THE TIME REACH OF ADVISORY DEFINITION AT THIS POINT.

MAKING MENTION OF WINDS AND GOOD CHANCE FOR HEAVY RAINFALL IN HWO.
WILL NOT UPDATE ESF..AS WORDING LOOKS GOOD...WITH TIMING AND
EVOLUTION STILL SIMILAR ENOUGH NOT TO WARRANT ANY PROBLEMS. BY THE
TIME ESF EXPIRES TODAY AT 21Z...DECISION WILL HAVE BEEN MADE ON
FLOOD WATCH CONCERNS...SO MAY OR MAY NOT NEED AN UPDATE THEN TOO.

&&
.JKL...WATCHES/WARNINGS/ADVISORIES...FLOOD WATCH THURSDAY NIGHT AND
FRIDAY MORNING FOR ENTIRE CWA.

PIEPER
Hazardous weather outlook, Feb 5, 4:27 AM EST, 9 hours 33 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE JACKSON KY
427 AM EST THU FEB 5 2004

KYZ044-050>052-058>060-068-069-079-080-083>088-104-106>120-061000-
BATH KY-BELL KY-BREATHITT KY-CLAY KY-ELLIOTT KY-ESTILL KY-FLEMING KY-
FLOYD KY-HARLAN KY-JACKSON KY-JOHNSON KY-KNOTT KY-KNOX KY-LAUREL KY-
LEE KY-LESLIE KY-LETCHER KY-MAGOFFIN KY-MARTIN KY-MCCREARY KY-
MENIFEE KY-MONTGOMERY KY-MORGAN KY-OWSLEY KY-PERRY KY-PIKE KY-
POWELL KY-PULASKI KY-ROCKCASTLE KY-ROWAN KY-WAYNE KY-WHITLEY KY-
WOLFE KY-
INCLUDING THE CITIES OF...BARBOURVILLE...BEATTYVILLE...BOONEVILLE...
CAMPTON...FLEMINGSBURG...FRENCHBURG...HARLAN...HAZARD...HINDMAN...
HYDEN...INEZ...IRVINE...JACKSON...LONDON...MANCHESTER...MCKEE...
MIDDLESBORO...MONTICELLO...MOREHEAD...MOUNT STERLING...
MOUNT VERNON...OWINGSVILLE...PAINTSVILLE...PIKEVILLE...PINEVILLE...
PRESTONSBURG...SALYERSVILLE...SANDY HOOK...SOMERSET...STANTON...
WEST LIBERTY...WHITESBURG...WHITLEY CITY AND WILLIAMSBURG
427 AM EST THU FEB 5 2004

...FLOOD WATCH FOR EASTERN KENTUCKY FROM THURSDAY AFTERNOON THROUGH
FRIDAY NOON...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EASTERN KENTUCKY.

.DAY ONE...TODAY AND TONIGHT.

WIDESPREAD FLOODING IS POSSIBLE WITH ANYWHERE FROM ONE TO THREE
INCHES OF RAIN FORECAST FOR EASTERN KENTUCKY FROM THIS AFTERNOON
THROUGH TONIGHT.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY.

THE POTENTIAL FOR FLOODING CONTINUES THROUGH MIDDAY FRIDAY. WITH THE
EXTENDED PERIOD OF HEAVY RAIN FORECAST SIGNIFICANT RISES ARE ALSO
EXPECTED ON THE LARGER RIVERS AND THEIR TRIBUTARIES.

SNOW WILL BE POSSIBLE FROM LATE FRIDAY NIGHT THROUGH SUNDAY. ANY
ACCUMULATIONS WILL BE LIGHT AND GENERALLY LESS THAN AN INCH.

ALTHOUGH MIXED WITH RAIN AT TIMES...THERE IS ALSO A CHANCE FOR LIGHT
SNOW FROM MONDAY NIGHT THROUGH WEDNESDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTERS ARE ENCOURAGED TO CALL IN RAINFALL AMOUNTS.

DUSTY

The radar

The Knoxville radar (KMRX), 93 km away, was scanning. The volume nearest the first event began at 18:58 UTC.

Open the radar archive at this moment

Event by event

20 flood, 9 flash flood. Local standard time, as filed.

Flash Flood, Whitley

When
February 5, 2:00 PM EST to February 6, 7:00 PM EST
Where
Whitley County, Countywide
Reported by
LAW ENFORCEMENT
Coordinates
36.758, -84.145 (the zone’s center; the record gives no point)

Flash Flood, Pulaski

When
February 5, 2:30 PM EST to 7:00 PM EST
Where
Pulaski County, Countywide
Reported by
LAW ENFORCEMENT
Coordinates
37.104, -84.577 (the zone’s center; the record gives no point)

Flash Flood, Wayne

When
February 5, 3:30 PM EST to 7:00 PM EST
Where
Wayne County, Countywide
Reported by
LAW ENFORCEMENT
Coordinates
36.801, -84.829 (the zone’s center; the record gives no point)

Flash Flood, McCreary

When
February 5, 5:09 PM EST to 7:00 PM EST
Where
McCreary County, Countywide
Reported by
LAW ENFORCEMENT
Coordinates
36.737, -84.484 (the zone’s center; the record gives no point)

Flood, Pulaski

When
February 5, 7:00 PM EST to February 7, 12:00 AM EST
Where
Pulaski forecast zone
Reported by
LAW ENFORCEMENT
Coordinates
37.104, -84.577 (the zone’s center; the record gives no point)

Flood, Wayne

When
February 5, 7:00 PM EST to February 9, 8:00 AM EST
Where
Wayne forecast zone
Reported by
LAW ENFORCEMENT
Coordinates
36.801, -84.829 (the zone’s center; the record gives no point)

Flood, Whitley

When
February 5, 7:00 PM EST to February 6, 3:00 PM EST
Where
Whitley forecast zone
Reported by
LAW ENFORCEMENT
Coordinates
36.758, -84.145 (the zone’s center; the record gives no point)

Flood, McCreary

When
February 5, 7:00 PM EST to February 6, 7:00 PM EST
Where
McCreary forecast zone
Reported by
LAW ENFORCEMENT
Coordinates
36.737, -84.484 (the zone’s center; the record gives no point)

Flood, Clay

When
February 5, 11:54 PM EST to February 6, 4:30 PM EST
Where
Clay forecast zone
Reported by
EMERGENCY MANAGER
Coordinates
37.160, -83.715 (the zone’s center; the record gives no point)

Flash Flood, Jackson

When
February 6, 3:03 AM EST to 7:00 AM EST
Where
Jackson County, Countywide
Reported by
LAW ENFORCEMENT
Coordinates
37.420, -84.006 (the zone’s center; the record gives no point)

Flash Flood, Estill

When
February 6, 3:29 AM EST to 9:30 AM EST
Where
Estill County, Countywide
Reported by
LAW ENFORCEMENT
Coordinates
37.693, -83.964 (the zone’s center; the record gives no point)

Flood, Rockcastle

When
February 6, 3:50 AM EST to 7:00 PM EST
Where
Rockcastle forecast zone
Reported by
LAW ENFORCEMENT
Coordinates
37.365, -84.316 (the zone’s center; the record gives no point)

Flash Flood, Lee

When
February 6, 5:15 AM EST to 9:30 AM EST
Where
Lee County, Countywide
Reported by
LAW ENFORCEMENT
Coordinates
37.595, -83.716 (the zone’s center; the record gives no point)

Flash Flood, Owsley

When
February 6, 5:30 AM EST to 7:30 AM EST
Where
Owsley County, Countywide
Reported by
LAW ENFORCEMENT
Coordinates
37.419, -83.683 (the zone’s center; the record gives no point)

Flood, Leslie

When
February 6, 6:35 AM EST to 10:00 AM EST
Where
Leslie forecast zone
Reported by
LAW ENFORCEMENT
Coordinates
37.094, -83.381 (the zone’s center; the record gives no point)

Flood, Jackson

When
February 6, 7:00 AM EST to 9:00 AM EST
Where
Jackson forecast zone
Reported by
LAW ENFORCEMENT
Coordinates
37.420, -84.006 (the zone’s center; the record gives no point)

Flood, Owsley

When
February 6, 7:30 AM EST to 9:00 AM EST
Where
Owsley forecast zone
Reported by
LAW ENFORCEMENT
Coordinates
37.419, -83.683 (the zone’s center; the record gives no point)

Flood, Letcher

When
February 6, 7:35 AM EST to 10:00 AM EST
Where
Letcher forecast zone
Reported by
TRAINED SPOTTER
Coordinates
37.121, -82.855 (the zone’s center; the record gives no point)

Flood, Floyd

When
February 6, 7:40 AM EST to 11:00 AM EST
Where
Floyd forecast zone
Reported by
TRAINED SPOTTER
Coordinates
37.557, -82.746 (the zone’s center; the record gives no point)

Flood, Perry

When
February 6, 7:45 AM EST to 10:00 AM EST
Where
Perry forecast zone
Reported by
LAW ENFORCEMENT
Coordinates
37.244, -83.221 (the zone’s center; the record gives no point)

Flash Flood, Martin

When
February 6, 9:00 AM EST to 12:00 PM EST
Where
Martin County, Beauty
Reported by
LAW ENFORCEMENT
Coordinates
37.802, -82.513 (the zone’s center; the record gives no point)

Route 40 was flooded near the community of Beauty.

Flood, Estill

When
February 6, 9:30 AM EST to February 9, 4:00 PM EST
Where
Estill forecast zone
Reported by
LAW ENFORCEMENT
Coordinates
37.693, -83.964 (the zone’s center; the record gives no point)

Flood, Lee

When
February 6, 9:30 AM EST to 4:00 PM EST
Where
Lee forecast zone
Reported by
LAW ENFORCEMENT
Coordinates
37.595, -83.716 (the zone’s center; the record gives no point)

Flood, Bell

When
February 6, 7:00 PM EST to February 7, 4:00 AM EST
Where
Bell forecast zone
Reported by
LAW ENFORCEMENT
Coordinates
36.731, -83.674 (the zone’s center; the record gives no point)

Flood, Laurel

When
February 6, 7:00 PM EST to February 7, 12:00 AM EST
Where
Laurel forecast zone
Reported by
LAW ENFORCEMENT
Coordinates
37.111, -84.118 (the zone’s center; the record gives no point)

Flood, Knox

When
February 6, 9:39 PM EST to February 8, 9:00 PM EST
Where
Knox forecast zone
Reported by
LAW ENFORCEMENT
Coordinates
36.891, -83.854 (the zone’s center; the record gives no point)

Flood, Magoffin

When
February 6, 9:39 PM EST to February 7, 4:00 AM EST
Where
Magoffin forecast zone
Reported by
LAW ENFORCEMENT
Coordinates
37.707, -83.065 (the zone’s center; the record gives no point)

Flood, Powell

When
February 6, 9:58 PM EST to February 8, 2:00 PM EST
Where
Powell forecast zone
Reported by
LAW ENFORCEMENT
Coordinates
37.831, -83.824 (the zone’s center; the record gives no point)

Flood, Morgan

When
February 7, 9:00 AM EST to 8:00 PM EST
Where
Morgan forecast zone
Reported by
LAW ENFORCEMENT
Coordinates
37.922, -83.259 (the zone’s center; the record gives no point)

What these are

Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.
Flood
Flooding that develops more slowly than a flash flood: rivers leaving their banks, or water standing over land for an extended time.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Kentucky in 2004Every state in 2004This day in weather historyWarnings in Kentucky, February 2004

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5385953, 5385955, 5385956, 5385954, 5385934, 5385935, 5385939, 5385940, 5385941, 5385959, 5385957, 5385942, 5385958, 5385960, 5385946, 5385944, 5385945, 5385947, 5385949, 5385948, 5385950, 5385936, 5385943, 5385932, 5385933, 5385937, 5385938, 5385951, 5385952.